Alert archive / Idaho / Red Flag Warnings in 2020
Red Flag Warning 25, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Sep 16, 2020, 1:50 PM MDT for 25 counties in Idaho. It took effect at Sep 17, 2020, 1:00 PM MDT. It was in force for 32 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 2020, 1:50 PM MDT (19:50 UTC)
- In effect from
- Sep 17, 2020, 1:00 PM MDT
- Expired
- Sep 18, 2020, 9:00 PM MDT
- In force
- 32 hr
- Issued by
- NWS Pocatello, ID
All 25 counties
Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID, Valley County, ID
The radar
The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 6:39 PM MDT | TSTM WND GST 42 | 13 Wsw Yellow Pine, ID | MESONET STATION MCLI1 TEA POT. |
| Sep 18, 7:00 PM MDT | NON-TSTM WND GST 40 | 3 N Hansen, ID | MESONET STATION 3251 D4 - HANSEN BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3465 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WWUS85 KPIH 161950 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 150 PM MDT Wed Sep 16 2020 IDZ410-411-413-422-425-427-475-476-171100- /O.UPG.KPIH.FW.A.0012.200917T1900Z-200919T0300Z/ /O.NEW.KPIH.FW.W.0025.200917T1900Z-200919T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Centennial Mountains and Snake River Range/Targhee NF- Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 150 PM MDT Wed Sep 16 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THURSDAY AFTERNOON THROUGH 9 PM FRIDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, A HAINES INDEX OF 6, AND POOR OVERNIGHT HUMIDITY RECOVERY FOR FIRE WEATHER ZONES 410, 411, 413, 422, 425, 427, 475, AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds, low relative humidity, a Haines Index of 6, and poor overnight humidity recovery for all of southeast Idaho, which is in effect from 1 PM Thursday afternoon through 9 PM Friday evening. The Fire Weather Watch has been upgraded and thus is no longer in effect. * AFFECTED AREA...Fire Weather Zone 410 covering the Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 411 covering the Centennial Mountains and Snake River Range/Targhee NF, Fire Weather Zone 413 covering the Caribou Range/Caribou NF, Fire Weather Zone 422 covering the Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 425 covering the Middle Snake River Valley/Twin Falls BLM north of the Snake River, Fire Weather Zone 427 covering Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River, Fire Weather Zone 475 covering the East Salmon River Mountains/Salmon NF, and Fire Weather Zone 476 covering the Lemhi and Lost River Range/Challis NF. * WINDS...South to southwest 10 to 15 MPH with gusts up to 25 MPH Thursday, and south to southwest 15 to 20 MPH with gusts up to 30 MPH Friday. The strongest winds will likely occur each afternoon and evening. * RELATIVE HUMIDITY...Minimum values of 9 to 18 percent Thursday, and 12 to 20 percent Friday. Overnight humidity recovery will remain very poor at mid to upper slopes, likely not rising above 25 percent in many areas. * HAINES INDEX...6 (High). * IMPACTS...While winds may hold shy of formal Red Flag criteria for many areas Thursday, especially east of the I-15 corridor, and humidity values may hold shy of criteria for some areas Friday, the OVERALL COMBINATION of continued dry conditions, increasing winds over the two days, a Haines Index of 6, poor overnight humidity recovery, very dry fuels, and recent fire behavior suggest critical fire weather conditions will be in place Thursday and Friday. New and preexisting fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on any one or more of these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 MPH in the mountains, or 30 MPH in the Snake Plain. - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ KSMITH
5 follow-up statements
920 WWUS85 KPIH 170853 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 253 AM MDT Thu Sep 17 2020 IDZ410-411-413-422-425-427-475-476-172100- /O.CON.KPIH.FW.W.0025.200917T1900Z-200919T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Centennial Mountains and Snake River Range/Targhee NF- Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 253 AM MDT Thu Sep 17 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM STARTING THIS AFTERNOON THROUGH 9 PM FRIDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, A HAINES INDEX OF 6, AND POOR OVERNIGHT HUMIDITY RECOVERY FOR FIRE WEATHER ZONES 410, 411, 413, 422, 425, 427, 475, AND 476... * AFFECTED AREA...Fire weather zones 410, 411, 413, 422, 425, 427, 475, and 476. * WINDS...South to southwest 10 to 15 MPH with gusts up to 25 MPH today, and south to southwest 15 to 20 MPH with gusts up to 30 to 35 MPH Friday. The strongest winds will likely occur each afternoon and evening. * RELATIVE HUMIDITY...Minimum values of 9 to 18 percent Thursday,and 12 to 20 percent Friday. Overnight humidity recovery will remain very poor at mid to upper slopes, likely not rising above 25 percent in many areas. * HAINES INDEX...6 (High). * IMPACTS...While winds may hold shy of formal Red Flag criteria for many areas Thursday, especially east of the I-15 corridor, and humidity values may hold shy of criteria for some areas Friday, the OVERALL COMBINATION of continued dry conditions, increasing winds over the two days, a Haines Index of 6, poor overnight humidity recovery, very dry fuels, and recent fire behavior suggest critical fire weather conditions will be in place Thursday and Friday. New and preexisting fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on any one or more of these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 MPH in the mountains, or 30 MPH in the Snake Plain. - Other high impact events deemed critical like a Haines of 6 by the National Weather Service and area fire management agencies. && $$
670
WWUS85 KPIH 171957
RFWPIH
URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
157 PM MDT Thu Sep 17 2020
IDZ410-411-413-422-425-427-475-476-181200-
/O.CON.KPIH.FW.W.0025.000000T0000Z-200919T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Centennial Mountains and Snake River Range/Targhee NF-
Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
157 PM MDT Thu Sep 17 2020
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, A HAINES INDEX OF 6, AND POOR
OVERNIGHT HUMIDITY RECOVERY FOR FIRE WEATHER ZONES 410, 411, 413,
422, 425, 427, 475, AND 476...
* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River
Valley/Idaho Falls BLM, Fire Weather Zone 411 Centennial
Mountains and Snake River Range/Targhee NF, Fire Weather Zone
413 Caribou Range/Caribou NF, Fire Weather Zone 422 Sawtooth
Range/Northern Sawtooth NF, Fire Weather Zone 425 Middle Snake
River Valley/Twin Falls BLM north of the Snake River, Fire
Weather Zone 427 Goose Creek and Raft River Valley/Southern
Sawtooth NF/Twin Falls BLM south of the Snake River, Fire
Weather Zone 475 East Salmon River Mountains/Salmon NF and
Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF.
* WINDS...South 10 to 15 mph with gusts up to 30 mph this afternoon.
South to southwest 15 to 20 mph with gusts up to 30 to 35
mph Friday.
* RELATIVE HUMIDITY...As low as 12 percent.
* HAINES INDEX...6 (High).
* IMPACTS...While winds may hold shy of formal Red Flag criteria
for many areas today, especially east of the I-15 corridor,
and humidity values may hold shy of criteria for some areas
Friday, the OVERALL COMBINATION of continued dry conditions,
increasing winds over the two days, a Haines Index of 6, poor
overnight humidity recovery, very dry fuels, and recent fire
behavior suggest critical fire weather conditions will be in
place through Friday. New and preexisting fires may
spread rapidly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on any one or
more of these criteria for Southeastern Idaho:
- Relative humidity at or below 15 percent and wind gusts of at
least 25 MPH in the mountains, or 30 MPH in the Snake Plain.
- Other high impact events deemed critical like a Haines of 6 by
the National Weather Service and area fire management agencies.
&&
$$632 WWUS85 KPIH 180856 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 256 AM MDT Fri Sep 18 2020 IDZ410-411-413-422-425-427-475-476-182100- /O.CON.KPIH.FW.W.0025.000000T0000Z-200919T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Centennial Mountains and Snake River Range/Targhee NF- Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 256 AM MDT Fri Sep 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, A HAINES INDEX OF 6, AND POOR OVERNIGHT HUMIDITY RECOVERY FOR FIRE WEATHER ZONES 410, 411, 413, 422, 425, 427, 475, AND 476... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 411 Centennial Mountains and Snake River Range/Targhee NF, Fire Weather Zone 413 Caribou Range/Caribou NF, Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River, Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...South Southwest 15 to 25 mph with gusts around 30 to 35 mph. * RELATIVE HUMIDITY...12 to 20 percent. * HAINES INDEX...6 (High). * IMPACTS...Friday, the OVERALL COMBINATION of continued dry conditions, increasing winds over the two days, a Haines Index of 6, poor overnight humidity recovery, very dry fuels, and recent fire behavior suggest critical fire weather conditions will be in place through Friday. New and preexisting fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on any one or more of these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 MPH in the mountains, or 30 MPH in the Snake Plain. - Other high impact events deemed critical like a Haines of 6 by the National Weather Service and area fire management agencies. && $$
517 WWUS85 KPIH 182023 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 223 PM MDT Fri Sep 18 2020 IDZ410-411-413-422-425-427-475-476-190300- /O.CON.KPIH.FW.W.0025.000000T0000Z-200919T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Centennial Mountains and Snake River Range/Targhee NF- Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 223 PM MDT Fri Sep 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, A HAINES INDEX OF 6, AND POOR OVERNIGHT HUMIDITY RECOVERY FOR FIRE WEATHER ZONES 410, 411, 413, 422, 425, 427, 475, AND 476... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 411 Centennial Mountains and Snake River Range/Targhee NF, Fire Weather Zone 413 Caribou Range/Caribou NF, Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River, Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * HAINES INDEX...6 (High). * IMPACTS...Friday, the OVERALL COMBINATION of continued dry conditions, increasing winds over the two days, a Haines Index of 6, poor overnight humidity recovery, very dry fuels, and recent fire behavior suggest critical fire weather conditions will be in place through 9 PM. New and preexisting fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on any one or more of these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 MPH in the mountains, or 30 MPH in the Snake Plain. - Other high impact events deemed critical like a Haines of 6 by the National Weather Service and area fire management agencies. && $$
234 WWUS85 KPIH 190233 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 833 PM MDT Fri Sep 18 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 411, 413, 422, 425, 427, 475 AND 476... IDZ410-411-413-422-425-427-475-476-190345- /O.EXP.KPIH.FW.W.0025.000000T0000Z-200919T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Centennial Mountains and Snake River Range/Targhee NF- Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 833 PM MDT Fri Sep 18 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 411, 413, 422, 425, 427, 475 AND 476... We continue to see relative humidities rising this evening, even though some areas are still see gusty winds. Stronger winds will persist ahead a cold front that will move through later tonight. The RED FLAG WARNING will be allowed to expire at 9 PM as scheduled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 16, 3:46 AM MDT, 10 hours 4 minutes earlier.
Area forecast discussion, Sep 16, 3:46 AM MDT, 10 hours 4 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 346 AM MDT Wed Sep 16 2020 .SHORT TERM...Today through Thursday night... Broad high pressure is expected to continue through the period bringing dry conditions and above normal temperatures. The high pressure ridge axis is currently over western Idaho. Expect this ridge axis to progress east today into Thursday. Winds will be light overall until later Thursday, especially for our western areas as we start to have a breezy southwest flow ahead of the next system. Smoke will continue to be a concern, especially overnight as the inversion sets up. Not expecting an improvement through this period. See Air Stagnation discussion below for more detail. Fire weather will be a concern through the period as well, especially later Thursday as winds increase. Again, see Fire Weather discussion below for more detail. TW .LONG TERM...Friday through next Wednesday... Friday models continue to show breezy to moderate winds in overall dry southwest flow ahead of a cold front moving through Saturday morning into the afternoon. Showers and thunderstorms are expected for most western areas late Friday and spread east through the night into mainly Saturday morning. This system is negatively tilted aloft, so the potential for some severe thunderstorms with strong gusty winds cannot be ruled out. Best precipitation chances look like Saturday morning with about 0.10 to 0.35 inch of precipitation expected. Localized showers and thunderstorms will likely have higher amounts. Cooler temperatures are expected by Saturday. By Saturday look for temperatures 10 to 15 degrees below normal. Though this system will help air quality with precipitation and a brief wind direction change aloft, smoke problems will likely continue, especially Friday and then again late in the period. Breezy, overall dry zonal flow aloft sets up Sunday through Wednesday. Expect temperatures slightly below normal to near normal by Sunday becoming slightly above normal by Tuesday and Wednesday. TW && .AVIATION...Expect continued VFR conditions and overall light winds today. Locally degraded visibility from smoke caused by local and upstream fire activity is expected, especially overnight. TW && .FIRE WEATHER...Haines Indices of 6 continue in the forecast through Friday under warm and dry conditions. RH values persist under 15 percent across most of the fire weather zones, with the exception of 411 and portions of 475. Increasing moisture will arrive Friday with a low pressure trough/frontal boundary passage. Showers and thunderstorms are possible throughout all zones from Friday afternoon and continuing through Saturday. Wind speeds are expected to increase with this system as early as Thursday afternoon for select zones, namely 427 and extend to all fire zones by Friday afternoon. Look for gusts to exceed 25 mph. A fire weather watch will remain in effect during these periods. ND && .AIR STAGNATION...Fairly light winds are expected to continue today at the surface with modest amounts of mixing in the upper levels of our atmosphere. There really isn't a change in the flow pattern until Thursday evening at the earliest; and even then that would generally only reach as far east as Central Idaho. Increasing southerly winds may help to stir up the smoke/haze some, or a least move it to the north. By Friday, a cold front will pass through the region and bring about plenty more mixing, not to mention the arrival of moisture. Winds will turn more in a southwest and westerly direction with the frontal passage around 20 to 30 mph in the boundary layer with showers and thunderstorms possible just about everywhere in Southeast Idaho. This should really help alleviate the smoke/haze layer. ND && .PIH WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Friday evening for IDZ410-411-413-422-425-427-475-476. &&
Nearby
Red Flag Warnings in Idaho, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.